Men using steroids to boost their physique may be doing more harm than good to their bodies, experts warn, linking the drugs to increased risk for infertility and erectile dysfunction.
James Mossman, a researcher from Brown University, first noticed the effects that steroids have on men’s fertility after seeing “huge” men getting tested for their fertility, while he was studying for his doctorate at the University of Sheffield.
“They are trying to look really big, to look like the pinnacles of evolution. But they are making themselves very unfit in an evolutionary sense, because without exception they had no sperm in their ejaculation at all,” Mossman said in an interview with the BBC.
“Isn’t it ironic that men go to the gym to look wonderful, for the most part to attract women, and inadvertently decrease their fertility?” Pacey said.
This phenomenon, where men damage their fertility by taking drugs designed to make them more attractive to potential partners, has been named the Mossman-Pacey paradox after the two scientists.
The same fertility issue has been seen in men using the anti-balding drug finasteride, according to the two, noting that the drug can also trigger erectile dysfunction. Finasteride, a prescription drug originally sold for the treatment of prostate problems, limits hair loss by changing the way the body metabolizes testosterone, stopping it from being converted into dihydrotestosterone, a male androgen linked to baldness.
In his interview, Mossman noted that while taking these vanity-based medications might make one more attractive, these have the risk of turning one into “an evolutionary dud,” adding that this current trend of “killing fertility” to make one more appealing to members of the opposite sex is “probably unique” to humans.
Mossman and Pacey, in their BBC interview, warned that men may not be aware of the potentially life-changing side effects of their vanity, adding that men who may be enticed to try steroids might be dissuaded by more information on the drugs’ dangerous side effects.
“It keeps cropping up in clinics and the message is not getting out to young men that it’s a problem and a bit of info could save them a lot of heartache,” Pacey said.
The danger of using steroids
By definition, anabolic-androgenic steroids are synthetic drugs that mimic the effect of the male hormone testosterone in the body and are used to increase muscle growth in patients with muscle-wasting diseases such as AIDS, chronic obstructive pulmonary disease (COPD), as well as cancer and kidney and liver disease. According to the National Health Service (NHS), despite the drugs’ status as prescription medication, many individuals still take anabolic-androgenic steroids as illicit performance enhancers.
Despite the stereotype of steroid-pumping athletes, however, an article published by the UK-based news site The Guardian, citing a report by Public Health Wales, said up to 1 million people in the U.K. take anabolic steroids and other image and performance-enhancing drugs (IPEDs) not because of any plans to compete in sports, but rather, to change the way they look.
The Guardian report said these users range from teenagers “seeking the perfect physique” to elderly men “hoping to hang on to youthful looks.”
This is corroborated by an NHS report, which says that people of all ages have been known to misuse these drugs, including adolescent boys who suffer from body dysmorphic disorder – a mental health condition where a person spends a lot of time worrying about perceived flaws in their appearance. (Related: Study finds young men who feel ‘too skinny’ more likely to be depressed, use steroids.)
Despite their perceived benefits to users, however, the NHS reiterates that steroids – commonly referred to as gym candy, gear, juice and roids – have been linked to increasingly dangerous side effects such as an increased risk of prostate cancer, heart attack, stroke, liver and kidney problems, hypertension and blood clots, as well as psychological problems such as aggressive behavior, mood swings, paranoia, manic behavior and hallucinations and delusions. Misuse of steroids has also been linked to addiction.